Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Caribou, ME

May 5, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 5, 2023, 2:54 PM EDT for Hancock County, Washington County, Maine. It took effect at May 6, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2023, 2:54 PM EDT (18:54 UTC)
In effect from
May 6, 2023, 8:00 AM EDT
Expired
May 6, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WHUS41 KCAR 051854
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
254 PM EDT Fri May 5 2023

MEZ029-030-060300-
/O.NEW.KCAR.BH.S.0002.230506T1200Z-230507T0000Z/
Coastal Hancock-Coastal Washington-
254 PM EDT Fri May 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures near 70 degrees may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
859 
WHUS41 KCAR 060624
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
224 AM EDT Sat May 6 2023

MEZ029-030-070000-
/O.CON.KCAR.BH.S.0002.230506T1200Z-230507T0000Z/
Coastal Hancock-Coastal Washington-
224 AM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures near 70 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
657 
WHUS41 KCAR 062352
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
752 PM EDT Sat May 6 2023

MEZ029-030-070100-
/O.EXP.KCAR.BH.S.0002.000000T0000Z-230507T0000Z/
Coastal Hancock-Coastal Washington-
752 PM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

VJN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 5, 12:26 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 5, 12:26 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1226 PM EDT Fri May 5 2023

.SYNOPSIS...
High pressure centered over Hudson Bay will push south across
the area through the weekend. A cold front will cross the region
late Sunday night. High pressure from central Canada will build
south over the area through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Raised this afternoon's high temperatures about 2 or 3 degrees
across the entire forecast area, as we are already near the
previously forecasted highs at this hour. Otherwise, no other
significant changes needed at this time.

previous discussion
The low pressure system which has been bringing cloudy weather
for the last few days will exit east into the open Atlantic well
southeast of the Maritimes today. High pressure, both surface
and aloft, centered over Hudson bay Canada will push drier air
in from the northeast today bringing partial clearing. Forecast
soundings are showing a cumulus cloud field developing,
beginning mid-morning at around 3K ft then lifting up to around
5k ft during the afternoon as the mixing layer deepens and
lifts. This will bring a partly sunny day across the area after
the residual low stratus from the ocean low pushes away. The
cumulus will dissipate at the end of the day after the days
heating subsides. This will give way to a mostly clear and
moonlit night tonight under May's full moon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
An NAO negative pattern remains in place during the period. Synoptically,
the weekend will be dominated by a blocking ridge of high
pressure at the surface and aloft. This high will be centered in
the vicinity of Hudson Bay in Canada and ridge southward
towards the Carolinas. As such, the CWA will be on the east side
of the high and will have northwesterly winds through the
weekend.

This air mass is very dry. Given the stronger May sun angle, the
primary challenge in the forecast is high temperatures. Sunny
skies should produce a deep mixed layer to above H850. Simply
mixing to H850 dry adiabatically should ensure highs reach the
upper 60s to lower 70s each day. Offshore winds will produce
some of the warmest temperatures in coastal Hancock and
Washington counties. No sea breeze is anticipated. H850
temperatures are nominally warmer Sunday ahead of the
approaching cold front, so expect Sunday to be a couple of
degrees warmer.

In the north flow, there is some moisture above H850 for
cumulus formation in the afternoon, but will go with mostly
sunny skies both days.

The dry air and deep mixed layer produces two additional
effects. First, model dew points look too high, so the mixed dew
point tool and lower percentiles were weighted heavily in the
dew point grids. Second, momentum transfer should ensure fairly
gusty northwesterly winds. Gusts could reach 20 to 25 mph at
times. NBM winds looked too strong.

For Sunday night, a dry northern stream cold front will slice
southward across eastern Canada and through the forecast area.
There may some cloud cover and did go with warmer nighttime
temperatures in the 40s.

Since this is the warmest weekend of the year to date and ice
out has occurred on most of the lakes, one concern is cold water
safety as recreational boaters and kayakers take to the still
very cold waters. Forecast conditions will likely necessitate a
Cold Water Safety SPS across the area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The blocking high pressure remains in place after Sunday night's
cold front. Now the surface high will slowly descend southward
from Hudson Bay towards the Mid-Atlantic coast by Thursday. The
blocking high will result in a dry and generally sunny week
through Thursday.  The cold front will introduce much cooler
temperatures and even lower dew points for early to mid week.

Once again, temperature and dew point forecasting were the
biggest concerns in the dry air mass. Expectations run towards
deep mixed layers and lower dew points mixed to the surface each
afternoon. NBM looked fairly reasonable on dew points as a
starting point, but still went lower. Offshore winds will
prevent any sea breezes on Monday, but expect that will be the
last day of the week without a sea breeze. Daytime highs will
reach the upper 50s to lower 60s Monday into Wednesday, but are
expected to moderate Thursday back towards the upper 60s for
inland locations. Winds will be strongest on Monday with gusts
over 20 mph.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected through tonight. Winds
north 10 to 20 kt with G15 kt this afternoon then NW around 5
kt tonight.

SHORT TERM: VFR conditions are expected through the period with
northwest winds gusting as high as 25 kt each afternoon.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below SCA levels through
tonight.

SHORT TERM: No advisories or warnings are expected. No fog is
expected. There may be just enough wind in the nearshore
environment to cause issues for inexperienced recreational
boaters and kayakers this week given the warm temperatures along
the coast...and very cold ocean temperatures.

&&

.FIRE WEATHER...
No precipitation is expected through late next week. Dry
Canadian high pressure will provide very low relative humidity
from today through next Thursday. Gusty northwest winds are
expected Saturday through Tuesday. Temperatures will be in the
60s to lower 70s this weekend. A dry cold front will bring
cooler temperatures early next week, but very low dew points.
Therefore, elevated fire weather conditions seem likely to
develop in the coming days.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/TWD
Short Term...MCW
Long Term...MCW
Aviation...Bloomer/TWD/MCW
Marine...Bloomer/TWD/MCW
Fire Weather...
Hazardous weather outlook, May 5, 2:37 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
237 AM EDT Fri May 5 2023

MEZ001>006-010-011-015>017-029>032-060645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
237 AM EDT Fri May 5 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-060645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
237 AM EDT Fri May 5 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.